Wisconsin, 2020Lightning Strike in Wisconsin, July 28, 2020
July 28, 2020 · NWS ARX · 1 event in 1 county or zone
The building that housed a sportsman club near Muscoda (Grant County) was destroyed by a fire started from a lightning strike. Isolated thunderstorms moved across southwest Wisconsin during the evening of July 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The building that housed a sportsman club near Muscoda (Grant County) was destroyed by a fire started from a lightning strike. Isolated thunderstorms moved across southwest Wisconsin during the evening of July 28th. Lightning from one of these storms is believed to have hit a nearby pine tree that resulted in the fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 5:42 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 28, 5:42 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
642 PM CDT Tue Jul 28 2020
.SHORT TERM...(This evening through Wednesday)
Issued at 154 PM CDT Tue Jul 28 2020
Early afternoon analysis showed a surface boundary stretching
from northern Wisconsin to far northwest Iowa. Plenty of clouds to
be seen along said boundary, but overall looking pretty stable
along and ahead of it. Eventually expect the boundary to become
the focus for some showers and storms by mid-afternoon into this
evening as moisture transport increases and leads to a bit more
moisture convergence. For once, decent deep layer shear (40-45 kts
in the 0-6 km layer east of the Mississippi River) will be
present, owing to an upper level jet rounding the base of a larger
scale trough over the Great Lakes. However, instability will be
tough to come by, with consensus suggesting only 1000 to 1500 J/kg
of SBCAPE along and ahead of the surface boundary. Given the
shear and steep low level lapse rates, could see a few stronger
storms capable of gusty winds and perhaps and isolated damaging
winds, along with maybe some hail, mainly across central and
southern Wisconsin where the strongest shear will be. Farther
west, would expect mainly showers and a few rumbles of thunder
into this evening.
Any showers and storms should come to an end during the early
morning hours with some patchy fog developing in areas that clear
out earliest. The boundary then looks to stall out west to east
across the center of Iowa into northern Illinois, with additional
shower and storm development expected on Wednesday. At this time,
this activity looks to remain south of the forecast area, but
can't rule out a few showers/storms sneaking into northeast Iowa
or far southwest Wisconsin.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 154 PM CDT Tue Jul 28 2020
Still not looking at much potential for rain into the early part
of next week. The region will be stuck under a relatively quiet
northwest flow aloft with upper level ridging over the Rockies and
troughing into the eastern Great Lakes from an upper level low
near Hudsons Bay. What rain chances there are will be over the
upcoming weekend as a short wave trough swings around the upper
level low and across the northern Great Lakes. Right now, the bulk
of the forcing from this wave should stay to the northeast of the
area but it does look to push a weak cold front into the area.
This could allow for some convection to form and move across the
area from Saturday afternoon and evening and again Sunday
afternoon. As of now, this activity does not look to be all that
widespread with the overall weak forcing that is expected.
Temperatures look to remain seasonable to maybe even a bit below
normal with highs 75 to 85 into the weekend and then dropping back
into the 70s for early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Jul 28 2020
The surface front is pushing south of KLSE now and a shower had
popped up, but just moved north of the airport. The winds have
shifted at KRST and will shift to the northwest at KLSE early in
the TAF period. The winds may be a little stronger at KLSE for the
first hour or so, however the winds will decrease to light and
variable during the evening. The clearing skies, light winds and
slowly decreasing dewpoints will allow some fog to form.
Confidence low on the coverage, so for now showed some visibility
restrictions, but left VFR.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...CA
LONG TERM...04
AVIATION...Zapotocny
Hazardous weather outlook, Jul 28, 1:58 AM CST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
258 AM CDT Tue Jul 28 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
258 AM CDT Tue Jul 28 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms will be possible this afternoon and evening.
These storms will be capable of producing gusty winds, small hail,
and lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
On Saturday afternoon and evening, there will be a chance of
storms mainly along and north of Interstate 90. Additional storms
will possible across the entire area on Sunday afternoon. It is
too early to discern whether there will be any severe weather with
any of these storms.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
Lightning, Grant
- When
- July 28, 8:30 PM CST
- Where
- Grant County, 0.62 mi N of Muscoda
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 43.189, -90.451
A building near Muscoda was destroyed in a fire started by a lightning strike. Isolated thunderstorms moved across southwest Wisconsin during the evening of July 28th. It is believed that lightning hit a nearby pine tree with the resulting fire spreading to the building. The fire was not discovered until the following morning.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, July 28 to 31, 2020$6.0 million · 6 events
- Damaging Winds in North Carolina, July 28, 2020$140,000 · 50 kt wind · 14 events
- Damaging Winds in Virginia, July 28, 2020$35,000 · 50 kt wind · 15 events
- Drought in South Dakota, July 28 to 31, 2020$40,000 · 1 event
- Damaging Wind in Michigan, July 28, 2020$40,000 · 52 kt wind · 1 event
- Damaging Winds in Virginia, July 28, 2020$21,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202057 kt wind · 18 events
- Damaging Wind and Lightning Strike in Georgia, July 28, 2020$20,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2020$13,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202058 kt wind · 12 events
- Flash Flooding and Flood in Louisiana, July 28, 2020$12,000 · 4 events
- Heat in Oregon, July 28 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911571.